Minnesota, 2024

Hail in Minnesota, July 22 to 23, 2024

July 22 to 23, 2024 · NWS FGF · 5 events in 3 counties and zones

Main hazards were hail and wind in Northeastern North Dakota and Northwestern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Main hazards were hail and wind in Northeastern North Dakota and Northwestern Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 22, 1:13 PM CST, 1 hour 57 minutes earlier. Its key messages:

  • Isolated strong thunderstorms today could bring small hail and brief gusty winds to portions of the area. Best chances are in the northern valley, northwest, and west central Minnesota.
  • Mid to upper level smoke is expected to continue occasionally mixing to the surface. Air quality and visibility could be impacted at times.
Area forecast discussion, Jul 22, 1:13 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
213 PM CDT Mon Jul 22 2024

.KEY MESSAGES...

- Isolated strong thunderstorms today could bring small hail and
  brief gusty winds to portions of the area. Best chances are in
  the northern valley, northwest, and west central Minnesota.

- Mid to upper level smoke is expected to continue occasionally
  mixing to the surface. Air quality and visibility could be
  impacted at times.

&&

.DISCUSSION...
Issued at 211 PM CDT Mon Jul 22 2024

...Synopsis...

A weak shortwave has produced some pop up showers
along the International border near Bottineau and some in Pembina
County. Given the environment Cape is going to be around 1500 and
2000 allowing for plenty of energy for storms to consume. However
shear is still 15-20kts which suppresses the likelihood of severe
storms. However gusty winds and small hail can still be produced by
these stronger storms. Most of the cam guidance has the storms
dissipating by 03z but it would surprise me if we had lingering
showers until about midnight or 05z.

Tuesday another wave of vorticity possibly strong enough to produce
storms in the morning is depicted to move across the northern
planes. It's uncertain if storms will be produced or if the
atmosphere will be stable enough to not lift any moisture. Ridging
starts building in Tuesday evening suppressing any lingering
convection from the morning. With continued northerly flow aloft,
wildfire smoke is expected to persist at various points in the
column to include near-surface smoke. Air quality could be impacted
at times, with upstream observations suggesting minimal impacts to
visibility.

Wednesday through Monday

The ridging pattern builds over the Northern Plains as a Low
pressure starts to move in over British Columbia giving us some
warmer temperatures Wednesday through Monday. with the warmest days
expected to be friday and saturday given most ensembles depict
temperatures in the 90's. So afternoon convection may occur due to
the area likely to reach convective temperatures but the high
pressure ridge may also suppress the convection. After Saturday the
ridge begins to flatten as the Low pressure system moves across the
Canadian Provinces so temperatures should become more seasonable
come Sunday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1248 PM CDT Mon Jul 22 2024

VFR conditions are expected to remain through the TAF period.
Smoke aloft is still pretty thick increasing the ceiling
category up one to account for the smoke (sct to bkn). Pop up
showers are expected to start around 2300z and almost all model
guidance has them dissipating by 03z. Not quite if smoke will
disperse by tomorrow so kept FU in TAFS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...MM
AVIATION...MM
Hazardous weather outlook, Jul 22, 4:20 AM CST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
520 AM CDT Mon Jul 22 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
520 AM CDT Mon Jul 22 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong thunderstorms today could bring small hail and
brief gusty winds to portions of the area. Best chances are in
northwest and west central Minnesota.

Mid to upper level smoke is expected to continue occasionally
mixing to the surface. Air quality and visibility could be
impacted at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Saturday...Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Special weather statement, Jul 22, 1:52 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
252 PM CDT Mon Jul 22 2024

MNZ004-007-NDZ007-008-016-054-230000-
Kittson-West Marshall-Cavalier-Pembina-Eastern Walsh-
Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Radium,
Warren, Englund, Florian, Stephen, Argyle, Dresden, Langdon,
Maida, Mount Carmel, Vang, Akra, Backoo, Cavalier, Leroy,
Walhalla, Bowesmont, Drayton, Grafton, Nash, Oakwood, Park River,
Adams, Lankin, and Fairdale
252 PM CDT Mon Jul 22 2024

...FUNNEL CLOUDS POSSIBLE ACROSS NORTHERN RED RIVER VALLEY...

Showers and thunderstorms have developed across the northern Red
River Valley. Conditions are favorable for funnel clouds with any
thunderstorm that develops. These types of funnel clouds are
usually short lived, however, they can and occasionally do touch
the ground and cause minor damage. Therefore, if you see a funnel
cloud, take cover immediately.

JR
Local storm report, Jul 22, 2:04 PM CST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
304 PM CDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Dmg     11 ENE New Rockford     47.74N 98.92W
07/20/2024                   Eddy               ND   Trained Spotter

            Winds took down evergreen trees and peels
            roofs off grain bin.

&&
Local storm report, Jul 22, 2:17 PM CST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
317 PM CDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     Hail             5 E Olga                48.79N 97.93W
07/22/2024  E1.00 Inch       Pembina            ND   Public

            Still hailing at the time of the report.

&&

BR
Local storm report, Jul 22, 2:37 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
337 PM CDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     Funnel Cloud     Ada                     47.30N 96.51W
07/21/2024                   Norman             MN   Broadcast Media

            Broadcast media relayed report and picture
            of funnel cloud near Ada MN Sunday July 21
            2024. Funnel was observed from within the
            town of Ada at 149 PM CDT lasting about 8
            minutes. Location and time provided within
            relayed report.

&&

CJ
Local storm report, Jul 22, 2:53 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
353 PM CDT Mon Jul 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Hail             Mountain ND             48.69N 97.86W
07/22/2024  M2.00 Inch       Pembina            ND   Broadcast Media

            Time estimated.

&&

BR

The radar

The Fargo/Grand Forks radar (KMVX), 126 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Kittson

When
July 22, 3:10 PM CST to 3:15 PM CST
Where
Kittson County, 6.06 mi SE of Enok
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
48.580, -96.690

Time estimated via radar.

Hail, Becker

When
July 23, 1:25 AM CST to 1:30 AM CST
Where
Becker County, 0.84 mi SW of Detroit Lakes
Measured
1 in hail
Reported by
Public
Coordinates
46.810, -95.840

Hail stones up to an inch.

Hail, Otter Tail

When
July 23, 1:45 AM CST to 1:50 AM CST
Where
Otter Tail County, 0.69 mi S of Vergas
Measured
1 in hail
Reported by
Public
Coordinates
46.660, -95.800

Hailstones to quarter sized.

Hail, Becker

When
July 23, 2:26 AM CST to 2:31 AM CST
Where
Becker County, 1.98 mi NE of Shoreham
Measured
1 in hail
Reported by
Public
Coordinates
46.770, -95.870

One inch hail on the south side of Big Detroit Lake.

Hail, Otter Tail

When
July 23, 2:35 AM CST to 2:40 AM CST
Where
Otter Tail County, 2.86 mi W of Phelps
Measured
1 in hail
Reported by
Public
Coordinates
46.380, -95.880

West Lost Lake is where the hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204238, 1204240, 1204241, 1204242, 1204243.